Idaho, 2025

Wildfire in Idaho, July 30 to 31, 2025

July 30 to 31, 2025 · NWS OTX · 1 event in 1 county or zone

Lightning Creek Fire started on July 30 by lightning. It was located 9 miles north of Clark Fork Idaho.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.4 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Lightning Creek Fire started on July 30 by lightning. It was located 9 miles north of Clark Fork Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 30, 3:50 PM PST, 5 hours 32 minutes earlier. Its key messages:

  • High Temperatures 90s to 100s through Thursday with Moderate and Major HeatRisk.
  • Isolated thunderstorms today. Scattered, wet and dry thunderstorms on Thursday and scattered, wet thunderstorms on Friday.
  • Gusty winds and lightning primary hazards for Wednesday into Thursday with a transition to heavy rainfall, hail, and gusty winds Thursday afternoon into Friday.
Area forecast discussion, Jul 30, 3:50 PM PST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
450 PM PDT Wed Jul 30 2025

.KEY MESSAGES...

- High Temperatures 90s to 100s through Thursday with Moderate
  and Major HeatRisk.

- Isolated thunderstorms today. Scattered, wet and dry
  thunderstorms on Thursday and scattered, wet thunderstorms on
  Friday.

- Gusty winds and lightning primary hazards for Wednesday into
  Thursday with a transition to heavy rainfall, hail, and gusty
  winds Thursday afternoon into Friday.

&&

.SYNOPSIS...
Temperatures be very warm through Thursday with highs in 90s
and low 100s. Isolated thunderstorms on Wednesday over the
mountains will bring a risk for new fire starts. There are
increasing chances for wet thunderstorms with gusty winds and
isolated hail Thursday and Friday.

&&

.DISCUSSION...

Today through Friday: The focus for the next couple days will be
thunderstorms thanks to a shortwave trough currently located on the
California/Nevada border. Thunderstorm development today will be
more limited with little synoptic support and mostly confined to
higher terrain, especially near the Canada border. With weak
steering flow, cells that have developed today are moving less than
10 mph and have produced torrential downpours with estimated
rainfall rates around 0.75-1.25"/hr, hail size up to a half an inch,
and outflow winds up to 40 mph. With weak deep layer shear, cells
have been going up and down within an hour. Storms should dwindle
quickly this evening. There is still a red flag warning out until 9
PM this evening in portions of Chelan County for hot, dry, and
unstable conditions with a small chance (10%) of dry thunderstorms.

The trough will continue to move north into northern NV tonight but
not expecting any nocturnal thunder activity. Instability
tomorrow looks fairly impressive around 750-1500 J/kg around
much of the INW. With tall inverted-V soundings present, gusty
outflow winds up to 50 mph will be possible. There is also a
flash flood threat for the burn scars. Slower moving storms will
be capable of 1+"/hr rainfall rates. There is a red flag
warning out from 11 am to 8 PM Thursday for abundant lightning
in portions of central and northern WA. A mix of wet and dry
thunderstorms combined with dry fuels may lead to new fire
starts and the gusty outflow winds may cause rapid fire spread.
Thunderstorm chances Friday will be greatest in northeast
Washington and north Idaho (40-60% chance). With PWATs 160-200%
of normal, there will still be some flash flood threat
especially near burn scars.

Saturday through Wednesday: Temperatures this weekend will be cooler
in the 80s and low 90s. There is still a threat for thunderstorms
Saturday and Sunday mostly in northeastern Washington and north
Idaho with deep southwesterly flow present and a conditionally
unstable airmass. The beginning of next week continues to look
unsettled with below normal temperatures. DB

&&

.AVIATION...
00Z TAFS: Generally VFR conditions prevail. The atmosphere is
warm and unstable which is resulting in thunderstorm
development this afternoon. There is a 10% chance for a
thunderstorm from 0z-4z for KGEG-KSFF-KCOE-KPUW-KMWH. Storms
could bring brief MVFR visibility. More expansive thunderstorm
development is expected around 21-04z tomorrow beginning in
central Washington and slowly initiating in eastern WA and north
Idaho around 0z.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
in VFR conditions through the TAF period. Low confidence for
thunderstorms impacting TAF sites.

&&

.FIRE WEATHER...
A Red Flag Warning is in effect for Fire Weather Zone 696 from
Wednesday until 9 PM due primarily for hot and unstable
conditions. Southerly flow will allow for elevated moisture to
advect into the Cascades with PWATs increasing to 0.60-0.70
inches (~120%) of normal on Wednesday. Very warm temperatures
with highs in the 80s and very steep low level lapse rates
(8-10C/km) will support deep mixing with mixing heights 12k-13k
feet AGL over the Cascades. Additionally, there will be a small
risk (15%) chance for isolated thunderstorms. The boundary layer
will be very dry with deep inverted-V soundings that support
mostly dry thunderstorms if development occurs. These sounding
profiles also indicate the potential for gusty and erratic
outflow winds.

A red flag warning has been issued for the North Cascades to
the Okanogan Highlands for Thursday where there is increasing
confidence for scattered thunderstorms. Very warm and dry
conditions at the surface suggest decreased probabilities for
wet storms though a few cores will be capable of wetting rains.
Gusty outflow winds will be a major concern near heavier cells.
This activity will be capable of abundant lightning and new fire
starts, especially in dry fuels where last week's thunderstorm
activity skipped over.

&&

.Preliminary Point Temps/PoPs...
Spokane        66  98  64  85  62  85 /  20  20  40  50  40  30
Coeur d'Alene  67  97  63  83  62  83 /  20  20  50  60  50  40
Pullman        60  93  58  80  57  83 /  20  20  50  40  40  20
Lewiston       70 101  69  88  67  93 /  20  20  50  50  30  20
Colville       56  96  54  88  53  80 /  20  20  40  60  60  50
Sandpoint      62  93  58  83  58  77 /  20  20  40  70  60  50
Kellogg        68  94  63  80  63  79 /  20  20  50  60  50  40
Moses Lake     68 101  66  90  62  91 /  20  20  30  30  20  10
Wenatchee      75  99  72  89  68  90 /  20  30  40  40  20  10
Omak           69 100  66  91  65  91 /  20  30  30  50  40  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
WA...Red Flag Warning from 11 AM to 8 PM PDT Thursday for Colville
     Reservation (Zone 702)-East Portion of North Cascades
     National Park/Lake Chelan National Recreation Area (Zone
     697)-East Washington Central Cascades (Zone 696)-East
     Washington North Cascades (Zone 698)-Methow Valley (Zone
     704)-Okanogan Highlands and Kettle Mountains (Zone 699)-
     Okanogan Valley (Zone 703).
     Red Flag Warning until 9 PM PDT this evening for East
     Washington Central Cascades (Zone 696).
ID...None.

&&

In the hours before

Special weather statement, Jul 30, 5:48 PM PST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Spokane WA
648 PM PDT Wed Jul 30 2025

WAZ036-310230-
Spokane Area WA-
648 PM PDT Wed Jul 30 2025

...A strong thunderstorm will impact portions of east central Spokane
County through 730 PM PDT...

At 647 PM PDT, Doppler radar was tracking a strong thunderstorm over
Spokane Valley, moving northwest at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Spokane Valley, Millwood, Green Acres, Trentwood, Dishman, Otis
Orchards-East Farms, Opportunity, and Veradale.

This includes Interstate 90 in Washington between mile markers 289
and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4775 11716 4774 11713 4767 11712 4762 11722
      4774 11734 4778 11719
TIME...MOT...LOC 0147Z 149DEG 6KT 4766 11722

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Solveig
Special weather statement, Jul 30, 7:17 PM PST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Spokane WA
817 PM PDT Wed Jul 30 2025

WAZ036-037-310415-
Spokane Area WA-Northeast Mountains WA-
817 PM PDT Wed Jul 30 2025

...A strong thunderstorm will impact portions of southeastern
Stevens, northwestern Spokane and south central Pend Oreille Counties
through 915 PM PDT...

At 817 PM PDT, Doppler radar was tracking a strong thunderstorm near
Deer Park, or 18 miles north of Spokane, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Deer Park, Clayton, and Tum Tum.

This includes U.S. Highway 395 in Washington between mile markers 178
and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4793 11741 4784 11760 4796 11786 4815 11739
TIME...MOT...LOC 0317Z 159DEG 9KT 4792 11754

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Solveig

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Panhandle

When
July 30, 9:22 PM PST to July 31, 11:59 PM PST
Where
Northern Panhandle forecast zone
Property damage
$3.4 million
Reported by
Park/Forest Service
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Lightning Creek Fire started on July 30 by lightning. It was located 9 miles north of Clark Fork. It burned 2482 acres of timber, brush, and grass. Cost is estimated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288385.